Texas, 2006

Hail and Damaging Wind in Texas, June 12, 2006

June 12, 2006 · NWS AMA · 5 events in 3 counties and zones

Severe thunderstorms across the central and northeast Texas panhandle produced hail and high winds during the afternoon and evening hours. No damage and no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the central and northeast Texas panhandle produced hail and high winds during the afternoon and evening hours. No damage and no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 1:56 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 12, 1:56 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
256 PM CDT MON JUN 12 2006

.DISCUSSION...
OFB FROM CONVECTION ACROSS KS AND OK CONTINUES TO PUSH WEST ACROSS
THE FCST AREA. THIS BOUNDARY HAS HELPED ADDITIONAL SHOWERS AND STORMS
TO DEVELOP MAINLY ACROSS THE SERN TX PNHDL. WITH CONTINUED
DESTABILIZATION ACROSS THE S CENTRAL AND SW TX PNHDL AND WWARD
MOVEMENT OF THE OFB...BUMPED POPS UP TO CHANCE FOR TONIGHT ACROSS THE
SRN FCST AREA AND LEFT NRN HALF OF THE TX AND THE OK PNHDL IN SLIGHT
CHANCE FOR ANY STORMS THAT ROLL OUT OF NE NM/SE CO. THIS WILL LIKELY
BE THE LAST SHOT OF PRECIP FOR A WHILE UNFORTUNATELY AS THE RIDGE
STARTS TO BUILD BACK TO THE EAST TOMORROW AND WED.

TEMPS WILL CONTINUE SLOW CLIMB THROUGH MID TO LATE WEEK AS RIDGE
BECOMES ESTABLISHED OVER THE REGION. DID NOT GO QUITE AS BULLISH ON
MAXES WED AS RIDGE DOESNT LOOK AS STRONG AS IT DOES ON THUR.
HOWEVER...MODELS CONTINUE TO GO BACK AND FORTH NOT ONLY WITH TEMPS
BUT STRENGTH OF RIDGE AS WELL. WOULD NOT BE SURPRISED AT ISOLD
AFTN/EVE STORMS DURING THE HOTTEST PART OF THE WEEK EITHER AS BUFKIT
SOUNDINGS NOW INDICATE DEEPLY MIXED BL WILL ALLOW ELEVATED MOISTURE
TO PROVIDE SOME INSTABILITY. WITH A VERY DRY/MIXED BL HOWEVER...
INVERTED-V SOUNDING INDICATES LIKELIHOOD THAT MOST PRECIP WILL
EVAPORATE BEFORE REACHING THE GROUND AND DRY MICROBURSTS WOULD BE
FAVORED. LEFT FCST DRY FOR NOW...BUT WILL HAVE TO EVALUATE DAY BY DAY
TO SEE IF POPS WILL NEED TO BE ADJUSTED.

ECMWF AND GFS STILL STRUGGLING TO LATCH ON TO SOLUTION FOR LATE THIS
WEEK INTO THE WEEKEND. HAVE SEEN MODELS FLIP BETWEEN A RIDGE ACROSS
THE CNTRL US TO TROF OVER THE INTERMOUNTAIN WEST AND SWLY FLOW OVER
THE FCST AREA FOR THE LAST THREE DAYS. WILL HAVE TO WAIT AND SEE BUT
TEMPS SHOULD MODERATE BACK DOWN INTO THE MID 90S FOR MUCH OF THE
REGION BY THE WEEKEND WITH A SMALL SHOT AT SEEING INCREASED RAIN
CHANCES...BUT SIMILAR TO THE ISOLATED NATURE WE HAVE SEEN RECENTLY.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  94  67  98 /  30   0   0   0
BEAVER OK                  66  94  69  99 /  20  10   0   0
BOISE CITY OK              63  94  66  98 /  20  10   0   0
BORGER TX                  71  96  70 102 /  20   0   0   0
BOYS RANCH TX              67  99  67 103 /  30   0   0   0
CANYON TX                  63  96  65 100 /  30   0   0   0
CLARENDON TX               67  96  69  99 /  30   0   0   0
DALHART TX                 63  95  65 100 /  20   0   0   0
GUYMON OK                  66  97  67 102 /  20  10   0   0
HEREFORD TX                64  95  67  98 /  30   0   0   0
LIPSCOMB TX                66  94  68  98 /  20  10   0   0
PAMPA TX                   69  94  70  99 /  30   0   0   0
SHAMROCK TX                69  96  70  99 /  30   0   0   0
WELLINGTON TX              70  98  71 101 /  30   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/17
Hazardous weather outlook, Jun 12, 12:00 PM CST, 2 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 12 2006

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON JUN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE PANHANDLES THIS
AFTERNOON. THUNDERSTORMS WILL BE MORE LIKELY THIS EVENING AND
TONIGHT. THE MAIN HAZARDOUS WEATHER THREATS WILL BE STRONG GUSTY
WINDS AND OCCASIONAL CLOUD TO GROUND LIGHTNING. A FEW STORMS MAY
APPROACH SEVERE LEVELS LATE THIS AFTERNOON AND THIS EVENING...MAINLY
ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWESTERN TEXAS
PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ELEVATED FIRE DANGER IS EXPECTED WEDNESDAY THROUGH THURSDAY AS
VERY HOT AND DRY CONDITIONS DEVELOP ACROSS THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE NORTHWESTERN TEXAS PANHANDLE AND THE WESTERN
OKLAHOMA PANHANDLE SHOULD REMAIN ALERT...AND BE PREPARED FOR LIMITED
SEVERE WEATHER OPERATIONS LATE THIS AFTERNOON AND THIS EVENING.

COCKRELL

In the hours before

Special weather statement, Jun 12, 2:12 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT MON JUN 12 2006

TXZ018-122045-
ARMSTRONG TX-
312 PM CDT MON JUN 12 2006

...STRONG THUNDERSTORM IN NORTHEASTERN ARMSTRONG COUNTY...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GOODNIGHT MOVING NORTHEAST AT 10 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JRC
Special weather statement, Jun 12, 2:36 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
336 PM CDT MON JUN 12 2006

TXZ016-122100-
DEAF SMITH TX-
336 PM CDT MON JUN 12 2006

...STRONG THUNDERSTORM IN NORTH CENTRAL DEAF SMITH COUNTY...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SIMMS MOVING EAST AT 5 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JRC

The radar

The Amarillo radar (KAMA), 13 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Potter

When
June 12, 2:45 PM CST
Where
Potter County, 2 mi SSW of Amarillo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.167, -101.833

Hail, Potter

When
June 12, 2:54 PM CST
Where
Potter County, 3 mi SSE of Amarillo
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.167, -101.800

Reported by Bell Helicopter.

Hail, Potter

When
June 12, 2:57 PM CST
Where
Potter County, Amarillo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.200, -101.817

Thunderstorm Wind, Moore

When
June 12, 7:00 PM CST
Where
Moore County, 2 mi SW of Cactus
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.033, -102.033

Hail, Lipscomb

When
June 12, 9:35 PM CST
Where
Lipscomb County, Booker
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.450, -100.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517275, 5517276, 5517279, 5517277, 5517278.